MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's weight unk.Patient's ethnicity/race unk.Relevant tests/laboratory data unk.Device lot number, expiration date unk.The device was not returned to the manufacturer, thus no investigation could be completed.Device manufacture date unk because lot number unk.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead due to bacteremia.Prior to the procedure, a spectranetics bridge occlusion balloon was prophylactically inflated to ensure superior vena cava (svc) occlusion in the event that an emergency occurred during the procedure and required use of the bridge balloon.The bridge balloon was placed on the guide wire and was positioned in the superior vena cava (svc).It was then prophylactically inflated with contrast mixture within the patient.Upon deflation of the balloon, blood was observed in the 60 cc syringe.The bridge balloon was then removed from the patient's body.Upon observation of the balloon outside the body, it was determined that the balloon had torn in some way.Another bridge balloon was used, and the case was completed with no reported patient harm.There was a temporary wire present within the vasculature at the time of bridge balloon inflation.This report captures the bridge balloon which was observed to be torn, with the potential for injury with recurrence.
 
Additional Manufacturer Narrative
D9): the device was returned to the manufacturer on 22 feb 2022.G3): the device evaluation and investigation were completed on 21 mar 2022.H3): device evaluation: the bridge device was evaluated by a cross functional team.The device was returned in two pieces.The device was torn approximately 110 cm from its distal tip, approximately 5 mm distal of the proximal cone transition.The torn pieces matched, confirming there were no missing portions of the balloon.The device''s marker bands were present, intact and in good condition.Biologics were seen in both the guide wire and balloon lumens.Threading an 0.035 guide wire through the guide wire lumen, the device is fully patent.Water could not get through the balloon lumen due to biologics.Extensive microscopic examination of the torn area was performed.The morphological appearance of the balloon's' surface and edge suggests the damage was induced by an external influence and not as the result of a defect during manufacturing.Longitudinal damage was present, likely a precursor to the tear.The evidence suggests that the balloon came in contact with an object of sufficient hardness while moving, resulting in the jagged and serrated surface damage.This damage was initially superficial but when the surface was breached, likely the balloon got caught, resulting in a circumferential tear due to a weakening of the structural integrity of the balloon.Further information stated the device was inflated with only 25 cc at the time of prophylactic staging, confirming the balloon was not over-inflated.There was a temporary pacing wire present within the vasculature in the same area as the balloon, but no heavy calcification present that would compromise the balloon.Based on the conclusion of the investigation, it cannot be determined what external object caused the balloon damage.However, this failure has been determined to be procedure related, due to the damage likely caused by an external object.

Brand Name
SPECTRANETICS BRIDGE OCCLUSION BALLOON
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key13486658
Report Number1721279-2022-00023
Device Sequence Number5211307
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public00813132024840
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K153530
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number590-001
Device Catalogue Number590-001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer03/21/2022
Initial Report FDA Received Date02/08/2022
Supplement Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT 1688 RA PACING LEAD; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS GLIDELIGHT LASER SHEATH; SPECTRANETICS LEAD LOCKING DEVICES; ST. JUDE MEDICAL LDA230 RV PACING LEAD
Patient Age72 YR
Patient SexMale